Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 59, NWS Green Bay, WI

September 1, 1997Waushara County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 1, 1997, 10:24 PM CDT for Waushara County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 1997, 10:24 PM CDT (03:24 UTC)
Expired
Sep 1, 1997, 11:25 PM CDT
In force
61 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Waushara County, WI

The radar

The Green Bay radar (KGRB), 100 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 11:10 PM CDTThunderstorm WindColoma, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 020325 RRA
SVRGRB
WIC137-020425-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1024 PM CDT MON SEP 1 1997

* SEVERE THUNDERSTORM WARNING FOR
  WAUSHARA COUNTY - CENTRAL WISCONSIN

* UNTIL 1125 PM CDT
 
* SOME LOCATIONS AFFECTED
  HANCOCK
  COLOMA
  WAUTOMA
  RICHFORD

* AT 1020 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES WEST OF HANCOCK. THE STORM WAS MOVINGP
  EAST-SOUTHEAST AT 35 MPH.

* THE STORM WILL BE NEAR COLOMA BY 1030 PM AND WAUTOMA BY 1045 PM.

THIS IS A DANGEROUS STORM WITH WIND GUSTS OVER 60 MPH AND LARGE
HAIL. MOVE TO A STURDY SHELTER.

PLH/TK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:00 PM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, Sep 1, 4:00 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT MON SEP 1 1997

MAIN FORECAST PROBLEM FOR THE FIRST PERIOD IS CONVECTIVE ACTIVITY.

AT 16Z...COLD FRONT WAS LOCATED FROM NEAR INTERNATIONAL FALLS TO NEAR
ABR TO NEBRASKA PANHANDLE. SURFACE DEW POINTS IN THE LOWER 70S HAD
ADVANCED AS FAR EAST AND NORTH TO WESTERN WISCONSIN WHILE ISENTROPIC
CHARTS FROM 12Z SHOWED OVER 16 GM/KG OF MOISTURE AVAILABLE.

THETA-E RIDGE PROGGED TO PROGRESS FROM NORTHWEST WISCONSIN EARLY IN
THE FORECAST PERIOD TO THE SOUTHEAST CORNER BY MORNING. THIS PUTS
BULK OF THE GRB FA IN THE THUNDER THIS EVENING AND EARLY TONIGHT.
MODIFIED 12Z GRB SOUNDING GIVES LI OF -5 WITH A CAPE AROUND 1800 JOULES.
PRECIPITABLE WATER CONTENT WAS OVER 1.10.

FRONT TO MOVE THRU THE GRB AREA EARLY TUESDAY MORNING. TIME-SECTIONS
SHOW GREATEST PRECIP THREAT THIS EVENING AND AGAIN POST-FRONTAL DURING
THE DAY TOMMORROW. MAIN MESSAGE FROM THIS FRONT HOWEVER IS THAT FALL
IS QUICKLY COMING...TEMPS FALL OFF DRAMATICALLY BEHIND IT AND THIS IS
SEEN ON NUMERIC GUIDANCE VALUES.

COORDINATION WITH LSE..DLH AND MQT.

ISAACSON

In the hours before

Local storm report, Sep 1, 7:44 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
745 PM CDT MON SEP 1 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0654 PM    1 N MERRILL               WI   WIND DAMAGE
09/01/97   LINCOLN                        COUPLE 4-6 INCH DIAMETER
                                          TREES DOWN

KIECKBUSCH
Local storm report, Sep 1, 7:45 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
745 PM CDT MON SEP 1 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0654 PM    1 N MERRILL               WI   WIND DAMAGE
09/01/97   LINCOLN                        COUPLE 4-6 INCH DIAMETER
                                          TREES DOWN

KIECKBUSCH

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.